Printer Friendly

Concomitant nephrotic syndrome with antinuclear antibody seropositivity and Hashimoto thyroiditis in a patient with mycosis fungoides.

To the Editor: Cutaneous T-cell lymphomas (CTCLs) are a heterogeneous group of lymphoproliferative disorders, of which mycosis fungoides (MF) is the most common type. As premorbid conditions associated with CTCLs, kidney and thyroid disorders have rarely been reported. (1-4) We present a case of nephrotic syndrome with antinuclear antibody (ANA) seropositivity and Hashimoto thyroiditis in association with MF.

A 75-year-old woman was admitted to the hospital with edema and hypertension. She was receiving topical steroids for mycosis fungoides, which had been diagnosed one month previously. Her medical history was unremarkable. On physical examination, her blood pressure was 220/130 mm Hg and she had generalized edema. Skin examination revealed MF plaques generalized to more than 10% of her skin surface area. The remainder of the physical examination was unremarkable. Laboratory values at admission were remarkable for the following: serum hemoglobin 10.7 g/dL (N >12), albumin 2.6 g/dL (N >3.5) and total cholesterol 298 mg/dL (N <200). Urine protein excretion was 12 g/d, which was consistent with nephrotic syndrome. The serum electrolytes, BUN, creatinine, blood glucose, and liver function tests were within normal ranges. Thyroid function tests revealed a decrease of serum T3 to 0.78 pg/mL (N >1.5) and T4 to 3.6 pmol/L (N >10.3), whereas TSH level was elevated to 54.13 uIU/mL (N <4.2). Thyroid ultrasound showed diffuse hypoechogenicity in accordance with thyroiditis. The presence of thyroglobulin and thyroid peroxide antibodies were supportive for a diagnosis of Hashimoto disease. Serologic tests for hepatitis and HIV were negative and cryoglobulins were not detected. There was a positive ANA titer of 1:40 with a moderate cytoplasmic speckled pattern. Prednisone 40 mg/d and thyroid replacement therapy were started immediately. Upon initiation of steroid therapy, a dramatic response with a decrease in proteinuria (<2 g/d) and complete resolution of the skin lesions was obtained within 4 months. The patient at present remains in good health, controlled by prednisone 5 mg/d and thyroid replacement therapy.

Renal involvement is well known in association with lymphomas. However, glomerular lesions have rarely been described in CTCLs. Of the reported CTCL patients with renal involvement, four had IgA nephritis, two had focal segmental glomerular sclerosis, one had minimal change disease, and one had membranous nephropathy. (1-3) Unfortunately, we were unable to perform a renal biopsy for a histopathological diagnosis because of severe hypertension and noncooperation of the patient. Although a few cases of thyroid involvement have been reported in patients with MF, (4) this case is, to our knowledge, the first reported case of Hashimoto disease in a CTCL patient. This patient is illustrative of the probable role for the development of immune system-mediated glomerulonephritis and thyroiditis during the course of CTCL. In conclusion, we suggest that physicians should be aware of these uncommon but treatable complications of MF and renal and thyroid functions should be closely monitored in all cases.

Arif Kaya, MD

Mehmet Kanbay, MD

Omer Bayrak, MD

Hanifi Kurtaran, MD

Nebil Ark, MD

Ferhat Catal, MD

Ali Akcay, MD

Department of Nephrology

Fatih University Faculty of Medicine

Ankara, Turkey

References

1. Sato M, Sohara M, Kitamura Y, et al. Ichthyosiform mycosis fungoides: report of a case associated with IgA nephropathy. Dermatology 2005;210:324-328.

2. Cather JC, Jackow C, Yegge J, et al. Mycosis fungoides with focal segmental glomerular sclerosis and nephrotic syndrome. J Am Acad Dermatol 1998;38:301-305.

3. Allon M, Campbell WG, Nasr SA, et al. Minimal change glomerulopathy and interstitial infiltration with mycosis fungoides. Am J Med 1988;84:756-759.

4. Gomez-De La Fuente E, Ortiz PL, Vanaclocha F, et al. Aggressive granulomatous mycosis fungoides with clinical pulmonary and thyroid involvement. Br J Dermatol 2000;142:1026-1029.

Letters to the Editor are welcomed. They may report new clinical or laboratory observations and new developments in medical care or may contain comments on recent contents of the Journal. They will be published, if found suitable, as space permits. Like other material submitted for publication, letters must be typewritten, double-spaced, and must not exceed two typewritten pages in length. No more than five references and one figure or table may be used. See "Information for Authors" for format of references, tables, and figures. Editing, possible abridgment, and acceptance remain the prerogative of the Editors.
COPYRIGHT 2006 Southern Medical Association
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2006, Gale Group. All rights reserved. Gale Group is a Thomson Corporation Company.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Letters to the Editor
Author:Akcay, Ali
Publication:Southern Medical Journal
Date:Jun 1, 2006
Words:720
Previous Article:Management of a circumferential lower extremity degloving injury with the use of vacuum-assisted closure.
Next Article:Aspartame-induced Sjogren syndrome.
Topics:


Related Articles
New human retrovirus.
Blood screens may need a finer mesh.
Initial report of a cutaneous T-cell lymphoma appearing on the auricular helix.
The diagnosis and management of hypothyroidism. (Featured CME Topic: Thyroid Dysfunction/Disease).
Pitfalls to avoid while interpreting thyroid function tests: five illustrative cases. (Featured CME Topic: Thyroid Dysfunction/Disease).
Plasma cell granuloma of the thyroid with Hashimoto's thyroiditis: report of a rare case. (Original Article).
Vogt-Koyanagi-Harada syndrome and ulcerative colitis.
Plasma cell granuloma of the thyroid and Hashimoto thyroiditis.
Livedo reticularis: a rare manifestation of Graves hyperthyroidism associated with anticardiolipin antibodies.
Laboratory testing in the rheumatic diseases: a practical review.

Terms of use | Copyright © 2017 Farlex, Inc. | Feedback | For webmasters